Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 24, NWS Boston/Norton, MA

February 14, 2019

NWS Boston/Norton, MA issued this small craft advisory at Feb 14, 2019, 4:17 PM EST. It took effect at Feb 15, 2019, 7:00 AM EST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2019, 4:17 PM EST (21:17 UTC)
In effect from
Feb 15, 2019, 7:00 AM EST
Expired
Feb 16, 2019, 11:00 PM EST
In force
40 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 14, 4:15 PM EST, 2 minutes earlier.

Area forecast discussion, Feb 14, 4:15 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
415 PM EST Thu Feb 14 2019

.SYNOPSIS...
Drier and cool weather expected for much of tonight. Then a brief
warm-up follows during Friday ahead of an approaching cold
front. Dry and seasonably cool weather this weekend. One weak
storm will mostly pass to our south Monday, but could clip a few
areas with light snow. A second storm may bring some snow to
the region midweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

Tonight...

As of 4 pm, stratocumulus cloud cover had largely dissipated
over our area, with the exception of NW MA. However, looking
upstream, we have mid and high deck clouds streaming
northeastward, ahead of an approaching warm front. So into early
evening we'll have mostly clear skies, increasing clouds
follow.

The warm advection, as well as increasing cloud cover through the
overnight hours will limit cooling. Expect temps to bottom out in
the 20s to low 30s towards midnight tonight, with temps
holding steady or rising a few degrees during the late night.

S flow flow aloft increases to 40-50 kt by 12Z, but it still appears
that the surface front may lag the upper lvl front somewhat. Have
chance pops or rain or snow showers for the interior late tonight.
Little or no accumulation expected.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Fri...

Precip chances increase from SW to NE thru the morning as the
surface warm front lifts into the area. Starting off the morning
with chance to likely pops for light rain/snow showers across
northern MA and western MA. By midday, temps at the surface and
aloft increase to above freezing in far NW MA, so anticipate a
changeover to rain showers. Elsewhere precip type expected to start
out as rain showers.

Generally looking at a light precip event during Fri. Warm front
during the morning, late day approach of cold front and modest PWAT
plume should be sufficient for at least disorganized precip over the
course of the day. Some modest SN accumulations, dusting to an inch,
mainly across NW MA as this will be the area that remains below
freezing in the low levels the longest into Fri.

Cold front moves into interior SNE early in the evening. Models show
indicate some light QPF possible with the front, but the better
moisture moves downstream by 00Z. Hence diminishing pops back to
chance/slight chance by that time.

S winds increase and become gusty by late morning, especially
along the coastal plain. Across Cape Ann and SE MA including the
Cape/Islands and coastal RI, gusts 30 to 35 mph possible.

High temps will reach the upper 40s to low 50s across much of the
area. Exceptions should be across the higher terrain of the
Worcester Hills and east slopes of the Berkshires, with highs in
the low to mid 40s.

Fri Night...

Cold front moves E thru the remainder of SNE, Best chance of showers
will be over southeast MA including Cape Cod and the Islands where
deeper moisture exist, have chance to likely pops there to start out
the evening. Elsewhere in our area, with diminishing moisture have
pops down to low chance of slight chance to start out the night.

Wind gusts 30 to 35 mph remain possible across SE MA including
the Cape/Islands into the early evening, then diminishing.

Behind the cold front, decreasing cloudiness is expected, with skies
becoming mostly clear across most of the area. Temps turn cooler
behind the front with mins by Sat morning ranging from the 20s
across the interior, to low to mid 30s along east coastal MA and
coastal RI.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Big Picture...

Shallow trough over the Northeast USA Saturday, while a much
broader trough covers the Western USA. A shortwave ejects from
the Western trough over the weekend and moves across New England
Monday. Signs of another shortwave ejecting east midweek and
crossing our area Wednesday-Thursday, but mixed signals among
the various models.

Contours at 500 mb trend 534-546 Saturday through Tuesday, then
trend higher Wednesday-Thursday. This is close to normal through
Tuesday, then milder Wednesday-Thursday. But low level flow
turns from the east and off the water by Thursday, which may
keep low level temps from trending milder even as the deeper
column gets milder.

GFS and ECMWF fields are broadly similar over the weekend and
early next week, but with differences in handling of individual
shortwaves. Forecast confidence is moderate this weekend,
trending low by midweek.

Concerns...

Saturday and Sunday...

Cold front departs offshore Saturday morning. Upper trough/
cold pool/cold pool moisture are mostly visiting Northern New
England. Weak high pressure then moves overhead Sunday. Expect
mostly clear skies, except for increasing high clouds Sunday
afternoon. Mixed layer to 900 mb with temps at the top of the
layer around -6C to -8C...supporting max temps in the 30s,
possibly near 40 Saturday. Dew points 10-20 Saturday night, with
light northwest wind, so expect min temps in the teens and lower
20s.

Monday...

Ejecting shortwave moves toward or just south of New England.
The GFS shows a southern track of the surface low, but also favors
light measurable precip over our area that shifts quickly out
to sea. The ECMWF keeps the precip south of us and moving out to
sea. We favor the ECMWF scenario, but the shortwave is
supported by a 190-kt upper jet, so the GFS scenario has a
chance. We will use 20-pct pops most areas, and 25-pct pops
along the South Coast. Any precip that reaches our area should
move offshore Monday evening. Temperature profiles support a
ptype of snow.

Tuesday through Thursday...

High pressure builds over the region Tuesday, then moves off to
the northeast Tuesday night/Wednesday. The next shortwave ejects
east, spreading precip into our area late Wednesday or Wednesday
night...continuing into Thursday. Surface low initially with
this shortwave tracks to our west through the Great Lakes, but
then redevelops along the coast. Models show a cold air dam from
the Maritimes to interior New England. This suggests enough cold
air for snow over the interior, possibly a snow/sleet/rain mix
along the south coast. Low confidence on this midweek system, as
noted above.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence

21Z update...

Thru 00Z...VFR. West winds gusting 20-25 kt nearshore, continuing to
diminish.

Tonight... Mainly VFR although with increasing clouds and
gradually lowering CIGS. Winds gradually pivot around to the
E-SE.

Fri...
Mainly MVFR conditions in lowered CIGS. Occasional SHRA/BR with
MVFR vsbys as well, especially during the morning. VSBYS improve during
the afternoon from W-E. S winds gusting up to around 30 kts E
coastal MA and RI.

Friday Night...MVFR CIGS to start, becoming VFR during the evening
hours. S/SW winds gusting 25-30 kts early, becoming W overnight
and diminishing. Chance SHRA especially in the evening.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night: VFR. Breezy.

Sunday: VFR.

Sunday Night: Mainly VFR, with local IFR possible late. Slight
chance SHSN late.

Washingtons Birthday: MVFR/IFR conditions possible. Slight
chance SHSN.

Monday Night: Mainly VFR. Slight chance SHSN.

Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence.

Tonight...
Small Craft Advisory conditions early this evening with gusts up to
25 kt over the waters. Seas on the outer waters 4 to 6 feet,
diminishing. However, expecting increasing winds and building seas
during the overnight, nearing SCA thresholds again towards daybreak.

Fri...Increasing S/SE winds with Small Craft Advisory gusts by mid
morning. Upgraded to Gale Warnings along the E outer waters, with
gusts 35 to 40 kts there. May see isolated Gale Force Gusts along
the S outer waters. Otherwise, some showers by mid day and localized
fog with reduced vsbys.

Friday Night... Gale Warnings continue for E outer waters into the
evening. Otherwise, SCA conditions continue into the overnight as
winds gradually diminish.  Rough seas up to 10 ft to start the
evening, gradually subsiding.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers. Local visibility 1 to 3 nm.

Saturday Night: Winds less than 25 kt. Seas up to 5 ft.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of snow showers late. Areas of visibility 1
to 3 nm.

Washingtons Birthday: Winds less than 25 kt. Seas up to 5 ft.
Slight chance of snow showers. Visibility 1 to 3 nm.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of snow showers. Areas of visibility 1 to 3 nm.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 1 AM EST Saturday for ANZ231>234.
     Small Craft Advisory from 7 AM to 8 PM EST Friday for ANZ230-
     236.
     Small Craft Advisory until 7 AM EST Saturday for ANZ235-237-
     255-256.
     Gale Warning from 9 AM to 9 PM EST Friday for ANZ250-254.
     Gale Warning from 9 AM to 5 PM EST Friday for ANZ251.

&&

SYNOPSIS...WTB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/NMB
MARINE...WTB/NMB
Hazardous weather outlook, Feb 14, 4:10 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 PM EST Thu Feb 14 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-152115-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
410 PM EST Thu Feb 14 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-255-256-152115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 PM EST Thu Feb 14 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-152115-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
410 PM EST Thu Feb 14 2019

...GALE WARNING IN EFFECT FROM 9 AM TO 9 PM EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ251-152115-
Massachusetts Bay and Ipswich Bay-
410 PM EST Thu Feb 14 2019

...GALE WARNING IN EFFECT FROM 9 AM TO 5 PM EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 8:42 PM ESTSpecial Weather StatementBOXNorfolk63 min
Feb 13, 8:59 PM ESTSnow Squall WarningBOXMiddlesex, Norfolk, Suffolk, Worcester46 min
Feb 14, 4:17 PM ESTGale WarningBOX32 hr
Feb 13, 9:44 PM ESTSpecial Weather StatementBOXProvidence61 min

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.